Alert archive / New York / Flood Watches in 2008
Flood Watch 7, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Dec 28, 2008, 12:24 AM EST for Lewis County, New York. It took effect at Dec 28, 2008, 7:00 AM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2008, 12:24 AM EST (05:24 UTC)
- In effect from
- Dec 28, 2008, 7:00 AM EST
- Expired
- Dec 29, 2008, 6:00 AM EST
- In force
- 23 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 409 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS61 KBUF 280524 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1224 AM EST SUN DEC 28 2008 ...ICE JAM FLOODING POSSIBLE SUNDAY AND SUNDAY NIGHT ON THE BLACK RIVER... .UNSEASONABLY MILD AIR STREAMING NORTHWARDS AHEAD OF A STRONG COLD FRONT WILL RESULT IN SIGNIFICANT MELTING OF THE SNOW PACK ACROSS THE REGION. THE RESULTANT RUNOFF...IN COMBINATION WITH THICK RIVER ICE...COULD LEAD TO ICE JAM FLOODING SUNDAY AND SUNDAY NIGHT. NYZ008-281330- /O.NEW.KBUF.FA.A.0007.081228T1200Z-081229T1100Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 1224 AM EST SUN DEC 28 2008 ...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLOOD WATCH FOR A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTY...LEWIS. * FROM 7 AM EST THIS MORNING THROUGH LATE TONIGHT * TEMPERATURES SOARING INTO THE UPPER 50S TO LOWER 60S ON SUNDAY WILL LEAD TO SIGNIFICANT SNOW MELT. THE RUNOFF FROM THIS MELTING SNOW COULD COMBINE WITH THE CURRENT ICE ON THE BLACK RIVER TO PRODUCE ICE JAM FLOODING. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES $$ RSH
2 follow-up statements
000 WGUS61 KBUF 281115 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 615 AM EST SUN DEC 28 2008 ...ICE JAM FLOODING POSSIBLE SUNDAY AND SUNDAY NIGHT ON THE BLACK RIVER... .UNSEASONABLY MILD AIR STREAMING NORTHWARDS AHEAD OF A STRONG COLD FRONT WILL RESULT IN SIGNIFICANT MELTING OF THE SNOW PACK ACROSS THE REGION. THE RESULTANT RUNOFF...IN COMBINATION WITH THICK RIVER ICE...COULD LEAD TO ICE JAM FLOODING TODAY AND TONIGHT. NYZ008-282115- /O.CON.KBUF.FA.A.0007.081228T1200Z-081229T1100Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 615 AM EST SUN DEC 28 2008 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTY...LEWIS. * THROUGH LATE TONIGHT * TEMPERATURES RISING INTO THE UPPER 50S TO LOWER 60S ON SUNDAY WILL LEAD TO SIGNIFICANT SNOW MELT. THE RUNOFF FROM THIS MELTING SNOW COULD COMBINE WITH THE CURRENT ICE ON THE BLACK RIVER TO PRODUCE ICE JAM FLOODING. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES $$
000 WGUS61 KBUF 281452 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 952 AM EST SUN DEC 28 2008 ...ICE JAM FLOODING STILL POSSIBLE THROUGH TONIGHT ON THE BLACK RIVER... .UNSEASONABLY MILD AIR OVER THE REGION THIS MORNING WILL BE REPLACED WITH COLDER AIR EARLY THIS AFTERNOON AS A STRONG COLD FRONT CROSSES THE REGION. TEMPERATURES AFTER PEAKING AROUND 60 WILL FALL RAPIDLY THROUGH THE 50S AND INTO THE 40S BEHIND THE FRONT THIS AFTERNOON. SIGNIFICANT MELTING OF THE SNOW PACK ACROSS THE REGION WILL CONTINUE THIS AFTERNOON. THE RESULTANT RUNOFF...IN COMBINATION WITH RIVER ICE...COULD LEAD TO ICE JAM FLOODING THROUGH TONIGHT. NYZ008-282300- /O.CON.KBUF.FA.A.0007.000000T0000Z-081229T1100Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 952 AM EST SUN DEC 28 2008 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NEW YORK...INCLUDING THE FOLLOWING COUNTY...LEWIS. * THROUGH LATE TONIGHT * TEMPERATURES IN THE UPPER 50S TO LOWER 60S AHEAD OF THE FRONT AND TEMPERATURES DROPPING THROUGH THE 50S AND INTO THE 40S BEHIND THE FRONT DURING THE AFTERNOON WILL STILL PRODUCE SIGNIFICANT SNOW MELT. THE RUNOFF FROM THIS MELTING SNOW COULD COMBINE WITH THE CURRENT ICE ON THE BLACK RIVER TO PRODUCE ICE JAM FLOODING. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES $$ JJP
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Dec 27, 11:34 PM EST, 50 minutes earlier.
Area forecast discussion, Dec 27, 11:34 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1134 PM EST SAT DEC 27 2008
.SYNOPSIS...
A STORM SYSTEM OVER THE UPPER GREAT LAKES WILL STRENGTHEN AND LIFT
NORTHEAST ACROSS QUEBEC OVERNIGHT AND SUNDAY. A DEEP SOUTHERLY FLOW
AHEAD OF THIS SYSTEM WILL KEEP SPRINGLIKE TEMPERATURES IN PLACE
THROUGH SUNDAY MORNING BEFORE A POWERFUL COLD FRONT BRINGS TUMBLING
TEMPERATURES AND HIGH WINDS FOR SUNDAY. A WEAK RIDGE OF HIGH
PRESSURE WILL BRING A RELATIVELY QUIET DAY MONDAY BEFORE A CLIPPER
SYSTEM BRINGS A CHANCE OF LIGHT SNOW TO MUCH OF THE REGION MONDAY
NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
*** FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL BUFFALO AREA
CREEKS. SEE HYDRO SECTION BELOW FOR MORE DETAILS***
MOSTLY CLOUDY AND DRY CONDITIONS...ALONG WITH UNSEASONABLY MILD
TEMPERATURES...WILL BE THE RULE THE REMAINDER OF THE NIGHT WITH
THE AREA FIRMLY ENTRENCHED IN THE WARM SECTOR OF A DEEPENING LOW
PRESSURE SYSTEM OVER THE UPPER GREAT LAKES. AFTER DROPPING A FEW
DEGREES ACROSS WESTERN SECTIONS EARLIER THIS EVENING...
TEMPERATURES HAVE REBOUNDED INTO THE UPPER 50S TO LOWER 60S WITH
INCREASING DOWNSLOPE SOUTHERLY WINDS THE PAST FEW HOURS. EXPECT THIS
SAME GENERAL TREND TO ALSO OCCUR FURTHER EAST AS THE STRONGER
SOUTH WINDS SPREAD EASTWARD WITH TIME OVERNIGHT...WITH MOST AREAS
REACHING THE UPPER 50S TO LOWER 60S BY DAYBREAK. SUCH READINGS WILL
BE ROUGHLY 40 DEGREES ABOVE THOSE NORMALLY SEEN LATE AT NIGHT IN
LATE DECEMBER
MAIN STORY IN THE NEAR TERM WILL BE THE TIMING OF THE POWERFUL
COLD FRONT ON SUNDAY. THIS FRONT WILL ONLY HAVE LIMITED
MOISTURE...PERHAPS AN HOUR OF SHOWERS...THEN BE FOLLOWED BY VERY
STRONG WEST TO SOUTHWEST WINDS. PATH OF DEEPENING LOW IS NOT
PERFECT FOR A HIGH WIND EVENT IN WNY...A BIT TOO FAR NORTH AND
WEST...AND RISE/FALL COUPLET BEST OVER ONTARIO TOO...BUT LL JET IS
A BIT STRONGER THAN LAST EVENT...60 KTS AT 3K FT...AND CONDITIONS
WILL BE OPTIMUM FOR MIXING THIS DOWN WITH TREMENDOUS COLD
ADVECTION (850S AT BUF DROP FROM 11C AT 12Z TO -9C BY 21Z) ALSO
SHOULD SEE SOME CLEARING IMMEDIATELY BEHIND THE FRONT WITH SOME
SUNSHINE HELPING THE MIXING. SO...DECIDED TO CHANGE WATCH TO
WARNINGS ACROSS THE FAVORED COUNTIES...CHAUT AND THEN LAKE PLAIN
DOWNWIND OF LK ERIE FROM BUF OVER TO ROC...AND ALSO A FEW HOURS
LATER E OF LK ONTARIO FROM NRN OSWEGO TO JEFF/LEWIS. ADVISORIES
ELSEWHERE. BROKE IT INTO TWO TIMES PERIODS...STARTING AT 14Z WEST
AND 16Z EAST. TEMPS WILL PLUNGE WITH FROPA...FROM 60 TO 40 IN AN
HOUR OR TWO...AND DROP TO M30S BY SUNSET IN WEST...BUT UNLIKE
USUAL CASES THIS TIME OF YEAR...NO POST FRONTAL SNOW IS EXPECTED.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
IMMEDIATE CONCERN IS LINGERING HIGH WINDS SUNDAY EVENING. SEE NEAR
TERM SECTION FOR DETAILS ON THE HIGH WINDS. WINDS WILL DIMINISH FROM
WEST TO EAST OVERNIGHT AS THE SURFACE LOW PULLS FROM NORTH CENTRAL
QUEBEC AT 00Z MON INTO LABRADOR BY 12Z MON.
OUR ATTENTION THEN TURNS BACK TO THE MESOSCALE BRIEFLY...WITH A
MARGINAL LAKE EFFECT SNOW EVENT POSSIBLE. 850MB TEMPS ARE FORECAST
TO DROP TO AROUND -9C BEHIND THE FRONT SUNDAY EVENING...JUST COLD
ENOUGH TO TRIGGER A LAKE RESPONSE.
OFF LAKE ERIE...DRY AIR AND VERY MARGINAL INSTABILITY SHOULD KEEP
ACTIVITY TO A MINIMUM...WITH JUST SCATTERED FLURRIES OR LIGHT SNOW
SHOWERS ACROSS SKI COUNTRY AND THE SOUTHERN TIER THE FIRST HALF OF
THE NIGHT. SOME OF THIS ACTIVITY MAY CLIP THE BUFFALO SOUTHTOWNS FOR
AWHILE SUNDAY EVENING. OVERALL THIS LOOKS VERY LIMITED...WITH ANY
ACCUMS LESS THAN AN INCH.
OFF LAKE ONTARIO...CONDITIONS WILL BE SOMEWHAT MORE FAVORABLE WITH A
LITTLE DEEPER SYNOPTIC SCALE MOISTURE AND A SLIGHTLY WARMER LAKE
YIELDING BETTER INSTABILITY. LAKE INDUCED EQUILIBRIUM LEVELS RISE TO
AROUND 4000 FEET DURING THE EVENING. THE MARGINAL INSTABILITY
COMBINED WITH FAVORABLE WESTERLY UPSLOPE FLOW WILL PRODUCE SOME
LIMITED LAKE SNOWS ACROSS THE TUG HILL. EXPECT ACCUMULATION IN THE
2-4 INCH RANGE ACROSS THE TUG...LESSER AMOUNTS ACROSS THE LOWER
ELEVATIONS. THIS BAND MAY TEND TO SINK SOUTH MORE INTO OSWEGO COUNTY
OVERNIGHT AS THE BOUNDARY LAYER WINDS VEER MORE TO THE NORTHWEST.
ANY LINGERING LAKE EFFECT SNOW MONDAY MORNING SHOULD BREAK APART
INTO SCATTERED SNOW SHOWERS AND END BY EARLY AFTERNOON AS THE
SURFACE RIDGE CRESTS OVER LAKE ONTARIO AND DISRUPTS THE LOW LEVEL
FLOW.
FOLLOWING THE MAJOR SYNOPTIC SYSTEM IN THE NEAR TERM...THE LONGWAVE
PATTERN WILL BECOME MUCH MORE ZONAL ACROSS THE CONUS EARLY NEXT
WEEK. THIS WILL SUPPORT A FEW FAST MOVING CLIPPER SYSTEMS MOVING
ALONG THE US/CANADIAN BORDER. THE FIRST IS FORECAST BY SHORT TERM
MODEL GUIDANCE TO PASS BY JUST TO OUR NORTH MONDAY NIGHT. THE NAM IS
MUCH DRIER THAN THE GFS...AND TENDS TO STRUGGLE WITH WAA PRECIP.
WILL FOLLOW THE WETTER SOLUTION OF THE GFS AND SREF MEAN WITH HIGH
CHANCE POPS ACROSS WESTERN NY AND LIKELY EAST OF LAKE ONTARIO CLOSER
TO THE TRACK OF THE SURFACE LOW. LATER SHIFTS MAY NEED TO INCREASE
THESE POPS FURTHER. TEMPS ALOFT AND IN THE BOUNDARY LAYER WILL COOL
ENOUGH OVERNIGHT TO SUPPORT ALL SNOW...AND WE MAY SEE A GENERAL VERY
LIGHT SNOWFALL ACROSS MUCH OF THE AREA...WITH THE GREATER AMOUNTS
EAST OF LAKE ONTARIO.
ON TUESDAY THIS SYSTEM RAPIDLY MOVES OFF THE NORTHERN NEW ENGLAND
COAST AND LOOSES ITS IDENTITY. THE AIRMASS WILL BECOME MARGINALLY
COLD ENOUGH AGAIN IN ITS WAKE TO SUPPORT SOME LIMITED LAKE RESPONSE
FOR A FEW HOURS SOUTHEAST OF THE LAKES...BUT AGAIN THIS DOES NOT
APPEAR TO BE A SIGNIFICANT EVENT. ANY LAKE ACTIVITY WILL SHUT OFF
AGAIN BY THE END OF THE DAY WITH THE PASSAGE OF ANOTHER WEAK RIDGE
AND THE START OF WAA ALOFT ONCE AGAIN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NOT MUCH TIME FOR THE LONG TERM TODAY WITH LOTS OF HIGH IMPACT
WEATHER IN THE SHORT TERM. LONGWAVE PATTERN DEAMPLIFICATION IS
UNDERWAY ACROSS NOAM...AND A GENERALLY ZONAL FLOW WILL BE IN PLACE
AT THE START OF THE LONG TERM PERIOD. THE FAST ZONAL FLOW WILL ALLOW
A DECENT CLIPPER SYSTEM TO SLIDE ACROSS THE GREAT LAKES AT THE START
OF THE LONG TERM PERIOD. THE LATEST 12Z/27 GFS HAS COME IN LINE WITH
THE 00Z/27 ECMWF AND CANADIAN GEM IN HAVING A MORE WELL DEFINED
SURFACE LOW WITH THE CLIPPER SHORTWAVE. MOST OF THE GEFS ENSEMBLE
MEMBERS CAPTURE THIS FEATURE AS WELL. THIS SHOULD BRING A GENERAL
LIGHT SNOWFALL TO MUCH OF THE AREA TUESDAY NIGHT INTO WEDNESDAY
MORNING. AIRMASS IS MARGINALLY SUPPORTIVE OF SOME LIMITED LAKE
EFFECT ACTIVITY ON NORTHWEST FLOW BEHIND THE CLIPPER FROM WEDNESDAY
INTO WEDNESDAY NIGHT.
BY THURSDAY MOST OF THE OPERATIONAL GUIDANCE BUILDS A SURFACE HIGH
OVER THE GREAT LAKES. THIS SHOULD PROVIDE A MAINLY DRY DAY WITH A
DECENT AMOUNT OF SUN FOR THURSDAY...A RARITY FOR THIS TIME OF YEAR.
BY THE END OF THE WEEK MODEL UNCERTAINTY INCREASES DRAMATICALLY. THE
LONGWAVE PATTERN ACROSS THE NOAM SECTOR WILL BECOME INCREASINGLY
FAVORABLE FOR SIGNIFICANT CYCLOGENESIS SOMEWHERE IN THE NORTHEAST
QUARTER OF THE NATION AS THE NAO/AO BECOME INCREASINGLY NEGATIVE IN
RESPONSE TO HIGH LATITUDE BLOCKING RETROGRADING BACK TOWARDS
GREENLAND.
EXTENDED MODELS ARE HAVING A HARD TIME RESOLVING THE DETAILS OF THE
PATTERN AMPLIFICATION AT THE END OF THE PERIOD. THE CANADIAN GEM HAS
BEEN CONSISTENT IN CUTTING A MAJOR LOW INTO THE CENTRAL GREAT LAKES.
THIS WOULD BRING ANOTHER BIG WARM UP FOLLOWED BY A HIGH WIND EVENT
NEXT WEEKEND. THE GFS AND ECMWF ARE TRENDING IN THAT
DIRECTION...ALTHOUGH BOTH STILL TRY TO DEVELOP SOME SEMBLANCE OF
MILLER TYPE B CYCLOGENESIS WITH A SECONDARY LOW DEVELOPING ON THE
COAST. FOR NOW WILL JUST GO WITH CHANCE POPS AT THE END OF THE WEEK
WITH TEMPS NEAR CLIMO UNTIL BETTER MODEL AGREEMENT CAN BE ACHIEVED.
STAY TUNED AS THIS COULD BE A MAJOR SYSTEM FOR SOMEWHERE IN THE
NORTHEAST OR GREAT LAKES BY NEXT WEEKEND.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL CONTINUE FOR THE BALANCE OF THE NIGHT IN THE
WARM SECTOR OF DEEPENING LOW PRESSURE LOCATED OVER THE UPPER GREAT
LAKES. THAT SAID...A STRONG LOW LEVEL JET WILL CONTINUE TO PRODUCE
WIND SHEAR ISSUES THROUGH THE REMAINDER OF THE NIGHT AND INTO
EARLY SUNDAY MORNING...WITH SOUTHWESTERLY WINDS AT 2 KFT REMAINING
IN THE 50-60 KNOT RANGE THROUGH THAT TIME.
DURING SUNDAY...A POWERFUL COLD FRONT WILL CROSS THE AREA BETWEEN
13Z AND 18Z...AND WILL BE ACCOMPANIED BY A BAND OF MODERATE
SHOWERS THAT SHOULD BRIEFLY REDUCE FLIGHT CONDITIONS TO MVFR FOR A
FEW HOURS. IMMEDIATELY FOLLOWING THE FRONTAL SHOWERS...A WEDGE OF
DRIER AIR SHOULD THEN RESULT IN CIGS/VSBYS BRIEFLY IMPROVING TO
VFR FOR A FEW HOURS LATE SUNDAY MORNING AND SUNDAY
AFTERNOON...BEFORE DEEPER LOW LEVEL MOISTURE RETURNS LATER ON AND
DROPS CIGS BACK TO MVFR FOR LATER SUNDAY AFTERNOON AND EVENING.
OF GREATER CONCERN TO AVIATION INTERESTS ON SUNDAY WILL BE THE VERY
STRONG WINDS THAT WILL FOLLOW IN THE WAKE OF THE FRONT...AS STRONG
COLD AIR ADVECTION HELPS TO MIX DOWN THE STRONGER WINDS FROM
ALOFT. THIS WILL RESULT IN SURFACE WINDS INCREASING TO THE 25 TO
40 KNOT RANGE FOLLOWING THE FROPA...ALONG WITH GUSTS IN EXCESS OF
50 KNOTS. THE STRONGEST WINDS WILL BE FOUND DOWNWIND OF LAKES ERIE
AND ONTARIO WHERE FUNNELLING EFFECTS WILL HELP TO LOCALLY ENHANCE
THE STRONG WINDS. THE STRONGEST WINDS ARE EXPECTED TO BEGIN WITHIN
AN HOUR OR TWO OF THE FRONTAL PASSAGE...THEN PERSIST FOR MOST OF
THE DAY BEFORE GRADUALLY DIMINISHING FROM WEST TO EAST LATER IN
THE AFTERNOON AND EVENING.
OUTLOOK...
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...MVFR IN SCATTERED SNOW SHOWERS.
&&
.MARINE...
GALE WARNINGS WILL BE ISSUED FOR LAKES ERIE AND ONTARIO WITH THIS
FORECAST ISSUANCE. SOUTHERLY WINDS WILL INCREASE INTO THE 15 TO 25
KNOT RANGE TONIGHT AS A STRONG LOW LEVEL JET PROPAGATES INTO THE
AREA. EXPECT SOME 30 KNOT WINDS LOCALLY ALONG THE LAKE ERIE SHORE
WHERE DOWNSLOPING WILL ENHANCE WIND SPEEDS. ON SUNDAY A POWERFUL
COLD FRONT WILL CROSS THE AREA FROM WEST TO EAST...REACHING EASTERN
LAKE ERIE AROUND MID MORNING THEN EXITING THE EAST END OF LAKE
ONTARIO BY EARLY AFTERNOON. BEHIND THE FRONT WINDS WILL SHIFT TO THE
SOUTHWEST AND RAPIDLY INCREASE TO HIGH END GALES WITH SUSTAINED
WINDS OF 40 KNOTS AND A FEW STORM FORCE GUSTS TO 50 KNOTS LIKELY. WE
WILL HOLD THE FORECAST TO HIGH END GALES GIVEN THE EXPECTED LOW
CHANCE OF SUSTAINED STORM FORCE WINDS...BUT MARINERS SHOULD BE AWARE
OF A FEW GUSTS OVER 50 KNOTS.
THE GALES WILL CONTINUE INTO SUNDAY EVENING BEFORE DIMINISHING
OVERNIGHT. A FAST MOVING CLIPPER WILL MOVE ACROSS THE OTTAWA VALLEY
MONDAY NIGHT. WINDS WILL INCREASE AGAIN WITH THIS FEATURE AND MAY
BRIEFLY APPROACH GALE FORCE LATE MONDAY NIGHT AND EARLY TUESDAY ON
LAKE ONTARIO.
WITH THE ROUTINE EVENING FORECAST UPDATE...HAVE ALSO POSTED SMALL
CRAFT ADVISORIES FOR THE SAINT LAWRENCE RIVER FOR SUNDAY AND MUCH
OF SUNDAY NIGHT. WHILE WINDS IN THIS AREA WONT BE QUITE AS STRONG
AS WILL BE OBSERVED ACROSS LAKES ERIE AND ONTARIO DURING THIS TIME
FRAME...THEY WILL STILL BE PLENTY STRONG ENOUGH TO REACH INTO THE
UPPER PORTIONS OF THE SCA RANGE...WITH GUSTS TO LOW END GALE FORCE
/35-40 KTS/ LIKELY.
&&
.HYDROLOGY...
A SOLID 1 TO 1.5 INCHES OF RAIN FELL BETWEEN 06Z AND 18Z ACROSS THE
BUFFALO AREA HEADWATERS. THIS COMBINED WITH A TOTAL SNOWMELT (SWE
OF 1 TO 2 INCHES) RESULTED IN FLOODING ON ALL THE BUFFALO AREA
CREEKS DURING THE DAY AND INTO THIS EVENING. THE FLOOD WATERS ARE
NOW RECEDING ON THESE CREEKS WITH THE END OF THE RAINFALL AND
DIMINISHING SNOWMELT...THOUGH LEVELS STILL REMAIN ABOVE FLOOD
STAGE ON THE CAZENOVIA...BUFFALO...AND CAYUGA CREEKS AS OF THIS
WRITING. THESE THREE CREEKS ARE CURRENTLY EXPECTED TO FALL BELOW
FLOOD STAGE AFTER MIDNIGHT TONIGHT. OVER THE COURSE OF THE NEXT
DAY OR TWO...WE WILL HAVE TO KEEP A CLOSE EYE ON SOME OF THE
SLOWER RESPONDING CREEKS IN WESTERN NY SUCH AS THE TONAWANDA AND
OATKA CREEKS...WHICH MAY APPROACH FLOOD STAGE LATER SUNDAY INTO
MONDAY.
ELSEWHERE...HAVE DROPPED ALL OTHER URBAN/SMALL STREAM FLOOD
ADVISORIES...WITH CONDITIONS IMPROVING NOTICEABLY DURING THE
COURSE OF THE PAST 3-4 HOURS.
&&
.TIDES/COASTAL FLOODING...
WE WILL ISSUE A LAKESHORE FLOOD WATCH FOR SUNDAY. THIS SITUATION
APPEARS MORE FAVORABLE FOR LAKESHORE FLOODING THAN THE LAST HIGH
WIND EVENT CHRISTMAS EVE. THE WINDS ARE EXPECTED TO RAPIDLY
INCREASE FOLLOWING THE SURFACE COLD FRONTAL PASSAGE...WITH A QUICK
SHIFT FROM THE SOUTH TO THE SOUTHWEST. THE FAST SHIFT IN DIRECTION
AND INCREASE IN SPEED MAY PRODUCE A SEICHE...WITH THE LAKE WATERS
SLOSHING EASTWARD AND PRODUCING A STORM SURGE AT THE NORTHEAST END
OF THE LAKE. THE LATEST RUN OF THE GLERL LAKE ERIE WATER LEVEL
FORECAST GUIDANCE TAKES THE LEVEL TO ABOUT 7 FEET...AND THIS MODEL
OFTEN UNDER-FORECASTS THE SURGE.
IT SHOULD BE NOTED THAT AS WITH PAST EVENTS...THE LAKESHORE
FLOODING RISK IS IN THE FIRST FEW HOURS FOLLOWING THE COLD FRONTAL
PASSAGE. THE FIRST RISE IS ALWAYS THE HIGHEST...WITH SUCCESSIVE
SLOSHES ALWAYS LOWER THAN THE FIRST. THUS...EXPECT THE GREATEST
RISK FOR LAKESHORE FLOODING TO BE ALONG THE ERIE COUNTY SHORELINE
FROM LATE MORNING THROUGH EARLY AFTERNOON.
&&
.CLIMATE...
A RECORD BREAKING DAY HERE IN BUFFALO. NOT ONLY HAS A NEW DAILY
RAINFALL RECORD OF 1.21 INCHES BEEN SET...BUT THE RECORD HIGH TEMP
OF 58 (1971) HAS BEEN SOUNDLY BEATEN...WITH THE AIRPORT REACHING
63 DEGREES AS OF 10 PM THIS EVENING. AMAZINGLY...OUR TWO FEET PLUS
OF SNOWFALL OF LAST FRI-SUN HAS COMPLETELY VANISHED...WITH THE
GROUND NOW BARE.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING FROM 9 AM TO 6 PM EST SUNDAY FOR NYZ001>003-
010>012-019-085.
LAKESHORE FLOOD WATCH FROM 9 AM EST SUNDAY THROUGH SUNDAY
AFTERNOON FOR NYZ010-085.
HIGH WIND WARNING FROM 11 AM TO 8 PM EST SUNDAY FOR NYZ006>008.
WIND ADVISORY FROM 11 AM TO 8 PM EST SUNDAY FOR NYZ004-005-014.
WIND ADVISORY FROM 9 AM TO 6 PM EST SUNDAY FOR NYZ013-020-021.
MARINE...GALE WARNING FROM 8 AM TO 9 PM EST SUNDAY FOR LEZ020-040-041.
GALE WARNING FROM 9 AM TO 10 PM EST SUNDAY FOR LOZ042-
043-062-063.
GALE WARNING FROM 11 AM SUNDAY TO 1 AM EST MONDAY FOR
LOZ044-045-064-065.
SMALL CRAFT ADVISORY FROM 9 AM SUNDAY TO 4 AM EST
MONDAY FOR SLZ022-024.
&&
SYNOPSIS...HITCHCOCK/JJR
NEAR TERM...JJR/SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...JJR/SFM
MARINE...HITCHCOCK/JJR/SFM
HYDROLOGY...JJR/SFM
TIDES/COASTAL FLOODING...HITCHCOCK
CLIMATE...JJR/SFMHazardous weather outlook, Dec 27, 3:39 PM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EST SAT DEC 27 2008 NYZ010-085-282045- NORTHERN ERIE-SOUTHERN ERIE- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. FLOODING WILL CONTINUE THROUGH TONIGHT ON THE BUFFALO AREA CREEKS AND ALSO CATTARAUGUS CREEK. IN ADDITION TO THE RIVER FLOODING... EXCESSIVE RUNOFF FROM EARLIER RAINFALL AND RAPID SNOWMELT HAS RESULTED IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKESHORE FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...AND ALSO WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-282045- OSWEGO-JEFFERSON-LEWIS- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 8 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-014-282045- WAYNE-NORTHERN CAYUGA-ONTARIO- 339 PM EST SAT DEC 27 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-011-012-019-282045- NIAGARA-ORLEANS-MONROE-GENESEE-WYOMING-CHAUTAUQUA- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-020-021-282045- LIVINGSTON-CATTARAUGUS-ALLEGANY- 339 PM EST SAT DEC 27 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-282045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 8 AM TO 9 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-282045- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 339 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GALE FORCE WINDS ARE POSSIBLE FROM EARLY SUNDAY AFTERNOON THROUGH SUNDAY EVENING AS A POWERFUL COLD FRONT CROSSES THE SAINT LAWRENCE VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042-043-062-063-282045- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-282045- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:35 PM EST | Small Craft Advisory | BUF | 12 hr | |
| Dec 28, 12:03 AM EST | River Flood Warning | BUF | Erie, Genesee, Niagara, Wyoming | 33 hr |
| Dec 28, 12:03 AM EST | River Flood Warning | BUF | Erie, Genesee, Niagara | 4 days |
| Dec 28, 12:03 AM EST | River Flood Warning | BUF | Livingston, Monroe | 11 hr |
| Dec 28, 4:07 AM EST | Lakeshore Flood Warning | BUF | Erie | 15 hr |
| Dec 28, 4:14 AM EST | River Flood Warning | BUF | Erie, Genesee | 32 hr |
| Dec 28, 9:12 AM EST | River Flood Warning | BUF | Genesee, Monroe | 34 hr |
| Dec 28, 10:24 AM EST | Storm Warning | BUF | 5 hr | |
| Dec 28, 4:51 PM EST | River Flood Warning | BUF | Genesee, Monroe | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.